Hemophagocytic lymphohistiocytosis (HLH) is a rare syndrome of immune dysregulation that is often recognized as secondary to an underlying immune activating state, such as malignancy, rheumatologic disorders, and infections. This case highlights an association between HLH and human immunodeficiency virus (HIV) infection. Although HLH is a rare complication of HIV, it presents a difficult challenge for treatment. Without treatment, HLH is invariably fatal, but the consequence of the immunosuppressive treatment regimen in the setting of an underlying opportunistic infection can also have fatal outcomes.
A 38 year-old man with a history of HIV infection with a CD4 lymphocyte count of 2 cells/mm3 presented with fevers two weeks after starting antiretroviral therapy (ART). His initial extensive infectious workup was negative, including cryptococcal antigen in the serum and cerebrospinal fluid. His liver enzymes then began to rise, prompting concern for drug toxicity. At this time, ART and trimethoprim/sulfamethoxazole were discontinued, but he continued to have high-grade fevers as well as hypotension, pancytopenia and hypofibrinogenemia and was transferred to the medical intensive care unit (MICU). On admission to the MICU, he was febrile with a temperature of 103.6°F, hypotensive with a blood pressure of 78/37 mmHg, tachycardic with a heart rate of 127 beats per minute, tachypneic with a respiratory rate of 26 breaths per minute, and had an oxygen saturation of 97% on room air. On exam, he was thin, in moderate distress, and lethargic. He had no thrush or nuchal rigidity. He had cervical lymphadenopathy and hyperpigmented maculopapular rashes on his lower extremities; otherwise his exam was unremarkable.
Sutton, MD, Emily and Ali, MD, Aishah
"Fever in a Man with HIV: An Unusual Case of an Immune System Gone Wrong,"
The Medicine Forum: Vol. 15
, Article 13.
Available at: https://jdc.jefferson.edu/tmf/vol15/iss1/13